Kentucky, 2010

Winter Weather in Kentucky, December 4, 2010

December 4, 2010 · NWS JKL · 21 events in 10 counties and zones

On Saturday December 4th, a quick moving clipper system moved through the area. Some wintry precipitation fell creating slick and hazardous roadways.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On Saturday December 4th, a quick moving clipper system moved through the area. Some wintry precipitation fell creating slick and hazardous roadways. Most areas received 1 to 2 inches with larger amounts of 3 to 4 inches reported. A winter weather advisory was issued due to the snow and wintry precipitation. Afterward, a significant upslope event ensued resulting in higher accumulation totals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 4, 3:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 4, 3:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
345 AM EST SAT DEC 4 2010

.SHORT TERM.../TODAY THROUGH MONDAY/...UPDATED

INITIAL WAVE OF SNOW HAS BEEN DEVELOPING OVER SRN INDIANA STRETCHING
DOWN INTO CENTRAL KENTUCKY EARLY THIS MORNING AND HAS BEEN SLOWLY
MIGRATING EASTWARD...WITH RADAR INDICATING POCKETS OF SOME FAIRLY
HEAVY SPORADIC SHOWERS OVER THE I-75 CORRIDOR. HRRR IS ABOUT THE ONLY
MODEL TO HIT UPON THIS AND THE BEST REASONABLE GUESS FOR THE DRIVING
FORCE BEHIND THIS ACTIVITY LOOKS TO BE THE EXIT REGION OF AN UPPER
LEVEL JET COMBINED WITH SOME 850HPA FRONTOGENESIS. NAM AND GFS HAVE
IDENTIFIED THESE FEATURES TO SOME EXTENT...BUT BOTH HAVE A BIT OF A
WESTWARD BIAS AND NEITHER HAVE MANAGED TO PRODUCE MUCH IF ANY PRECIP
FROM THIS. AS A RESULT...HAVE BEEFED UP POPS FOR EARLY THIS MORNING
OVER OUR SOUTHWEST.

FOCUS FOR THE PERIOD CONTINUES TO CENTER AROUND THE DEVELOPING LOW
PRESSURE SYSTEM WHICH HAS BEEN PROGGED TO PASS ALMOST DIRECTLY OVER
EASTERN KENTUCKY TODAY/TONIGHT...ALONG WITH THE ENSUING PRECIPITATION
AND...WITH TEMPS TODAY RUNNING SO CLOSE TO THE FREEZING MARK...EXACTLY
WHO WILL END UP SEEING WHAT AS THE RAIN/SNOW LINE STILL LOOKS TO
BISECT THE CWA THROUGH MUCH OF THE FIRST PERIOD. AGAIN...BOTH THE NAM
AND THE GFS ARE REASONABLY CLOSE WITH THEIR RESPECTIVE SYNOPTIC
DEPICTIONS OF THIS EVENT BUT AS ALWAYS...MINOR DIFFERENCES ARE
EVIDENT AND THIS WILL HAVE A SIGNIFICANT IMPACT OVERALL.

THE WINTER WEATHER ADVISORY STILL APPEARS TO BE WARRANTED AS THE
GUIDANCE ALONG WITH HPC HAVE TARGETED SOUTHEASTERN KENTUCKY WITH
SOME 50 TO 80 PERCENT PROBABILITY OF SEEING GREATER THAN 4 INCHES OF
ACCUMULATING SNOW OVER THE CWA...WITH THE HIGHEST PROBABILITY OVER
THE KENTUCKY/VIRGINIA/WEST VIRGINIA BORDER. HOWEVER...SINCE THIS
LOOKS TO TAKE PLACE OVER THE COURSE OF TODAY AND TONIGHT...THIS ENDS
UP BEING A LONGER PERIOD THAN WOULD BE NECESSARY TO MEET WARNING
CRITERIA AND AT THIS POINT...AM NOT CONFIDENT THAT ANY WIDESPREAD
WARNING CRITERIA WILL BE MET. IF IT DOES...IT WOULD LIKELY BE
CONFINED TO A FEW ISOLATED SPOTS ALONG THE HIGHER TERRAIN AND EVEN
THIS DOES NOT LOOK PROBABLE AS FAVORABLE UPSLOPE FLOW DOES NOT
APPEAR TO ARRIVE BEFORE THE DEEPER MOISTURE DEPARTS LATER THIS
EVENING. STILL...WITH SOME SHALLOW MOISTURE LINGERING
OVERNIGHT...EXPECT FLURRIES ALONG WITH SOME EMBEDDED SHOWERS
POSSIBLY PUTTING DOWN ANOTHER HALF INCH TO AN INCH OVERNIGHT AND
INTO SUNDAY MORNING.

FOR TODAY...WILL KEEP EVERYTHING AS SNOW GENERALLY ALONG AND NORTH
OF THE HAL RODGERS...ALONG WITH THE HIGHER TERRAIN NEAR THE VIRGINIA
BORDER...WITH A GENERIC 1 TO 3 INCHES OVER THIS AREA. IN THE
SOUTH...WILL START WITH SNOW BASED ON THE CURRENT OBSERVATIONS THERE
BUT EXPECT TO SEE A MIX OF RAIN/SNOW BEFORE GOING OVER TO A PERIOD
OF JUST RAIN BY LATE MORNING/EARLY AFTERNOON AS THE WARM SECTOR
INFRINGES NORTHWARD INTO THE CUMBERLAND VALLEY. ALONG THIS LINE...A
PERIOD OF SOME FREEZING RAIN WILL ALMOST CERTAINLY DEVELOP AND THIS
WILL DEFINITELY NEED TO BE MONITORED THROUGH THE DAY AS THIS WILL
HAVE SOME IMPACT ON THE HOLIDAY SHOPPERS. DIFFERENCES IN THE SHORT
TERM SOLUTIONS BEGIN TO LEND UNCERTAINTY WITH REGARDS TO HOW THE
AFTERNOON UNFOLDS...AND AGAIN...TOTAL STORM ACCUMULATIONS WILL
DEPEND ON HOW SOON THE COLDER AIR ACTUALLY ARRIVES. ATTM...WILL
COMPROMISE AND USE A BLENDED CONSENSUS WHICH WOULD HAVE EVERYBODY
GOING OVER TO SNOW AFTER SUNSET THIS EVENING.

FOR SUNDAY...HAVE KEPT THE CHANCE POPS OVER THE HIGHER ELEVATIONS IN
THE EAST BUT MOISTURE LOOKS TO CONTINUE DIMINISHING BY THIS POINT SO
ANY ADDITIONAL ACCUMULATIONS SHOULD BE WELL BELOW A HALF AN INCH AND
PROBABLY LESS THAN ONE QUARTER. COLDER AIR BEGINS TO ARRIVE TONIGHT
AS WE TRANSITION OVER TO SNOW AROUND 00Z...BUT THE COLD AIR
ADVECTION WILL NOT REALLY GET GOING UNTIL SUNDAY NIGHT AND MONDAY
WHEN RECORD HIGHS MAY BE IN JEOPARDY. OVERALL...MOS TEMPERATURES
GENERALLY LOOKED TOO WARM...ESPECIALLY FOR HIGHS TODAY AND
TOMORROW...SO STAYED AT OR BELOW THE COLDER MAV NUMBERS THROUGH THE
PERIOD.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/...UPDATED

UNSEASONABLY COLD AIR WILL CONTINUE TO BE THE MAIN STORY THROUGH THE
MIDDLE OF NEXT WEEK...BEFORE SOME MODIFICATION OCCURS AS DEEP UPPER
TROUGH IN THE EAST PULLS OUT...LEAVING MORE OF A ZONAL FLOW PATTERN
IN ITS WAKE ACROSS THE CONUS. MADE VERY LITTLE CHANGES TO THE
INHERITED FORECAST. LATEST MEX MOS CONTINUES TO TREND COLDER ON
TUESDAY FOR THE HIGHS...WITH JKL REMAINING IN THE LOWER 20S. THIS IS
SOME 25 DEGREES COLDER THAN NORMAL HIGHS FOR THIS TIME OF YEAR. HAVE
NUDGED THE NUMBERS DOWN JUST A BIT MORE CLOSER TO THESE NUMBERS...AS
WELL CONTINUING TO STAY A BIT HIGHER ON THE LOWS WITH PLENTY OF
STRATOCU IN PLACE WITH A FEW LINGERING SNOW SHOWERS.

HIGH TEMPERATURES HAVE COME UP QUITE A BIT FROM WEDNESDAY THROUGH
FRIDAY COMPARED TO PREVIOUS RUNS. HAVE BUMPED NUMBERS UP
SOMEWHAT...HOWEVER HAVE STILL STAYED BELOW THE LATEST GUIDANCE. NEXT
SMALL CHANCE OF PRECIPITATION CONTINUES TO LOOK LIKE ON THURSDAY
NIGHT AND FRIDAY...AS A MAINLY NORTHERN STREAM DOMINATED SYSTEM
MOVES ACROSS THE AREA. THE LATEST ECMWF IS NOT PHASING IN THE
SOUTHERN STREAM NEARLY AS MUCH NOW...THWARTING A RETURN OF GULF
MOISTURE INTO EASTERN KENTUCKY. CURRENT INHERITED SLIGHT CHANCE POPS
WORKS WELL FOR THIS SYSTEM.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS...

THE MODELS ARE IN GOOD AGREEMENT ON KEEPING THE COLD AIR AROUND
THROUGH AT LEAST WEDNESDAY WITH THINGS MODERATING TOWARDS THE END OF
THE WEEK.  WITH THE NORTH ATLANTIC OSCILLATION AND THE ARCTIC
OSCILLATION EXPECTED TO REMAIN NEGATIVE THROUGH NEXT WEEK...THIS
WOULD SUPPORT CONTINUED TROUGHING OVER THE EASTERN THIRD OF THE
COUNTRY...WITH BELOW NORMAL TEMPERATURES. EVEN THE MODERATING
TEMPERATURES TOWARDS WEEKS END WILL LIKELY REMAIN A TAD BELOW
NORMAL. WITH THIS IN MIND...DROPPED HIGHS A FEW MORE DEGREES EACH
DAY FROM MONDAY THROUGH THURSDAY. KEPT THE SCATTERED LIGHT SNOW
SHOWERS AND FLURRIES IN THE FORECAST THROUGH MONDAY NIGHT. WE SHOULD
GET SOME ADDED MOISTURE FROM LAKE MICHIGAN WITH A GOOD FETCH WITH
SOME UPSLOPE FLOW INTO THE HIGHER TERRAIN. THUS...THE SNOW SHOWER
ACTIVITY WILL BE SLOW TO DEPART. HOWEVER...I AM NOT EXPECTING
MUCH...IF ANY ADDITIONAL SNOW ACCUMULATIONS. THE COLDER WEATHER WITH
PERIODIC SNOW SHOWERS COULD KEEP SOME SLIPPERY SPOTS ON AREA
ROADWAYS THROUGH THE FIRST HALF OF THE WEEK. AFTER A BREAK FROM
PRECIPITATION AROUND MIDWEEK... PRECIPITATION CHANCES WILL RETURN
FRIDAY AS A NORTHERN STREAM SYSTEM ATTEMPTS TO PHASE WITH A SOUTHERN
STREAM SYSTEM...TAPPING INTO GULF MOISTURE AND PULLING THIS MOISTURE
INTO EASTERN KENTUCKY. TOO MUCH UNCERTAINTY WITH THIS SCENARIO TO GO
WITH MUCH MORE THAN A SLIGHT CHANCE OF PRECIPITATION AT THIS POINT.
&&

.AVIATION.../06Z TO 06Z/

VFR CONDITIONS OBSERVED AT TIME OF ISSUANCE...BUT DETERIORATING
CONDITIONS ARE ON THE WAY AS A LOW PRESSURE SYSTEM WILL BRING A MIXED
BAG OF WEATHER TO THE TAF SITES TODAY. RAIN/SNOW LINE IS EXPECTED TO
SET UP ACROSS EASTERN KENTUCKY THIS MORNING...BUT EXACT LOCATION IS
STILL DIFFICULT TO PIN DOWN AND WILL GRADUALLY SHIFT SOUTH OVER THE
COURSE OF THE AFTERNOON...MAKING THINGS EVEN TRICKIER. END RESULT
WILL BE A TRANSITION FROM VFR CONDITIONS EARLY THIS MORNING TO IFR
CIGS AND VSBYS...OR WORSE...AT ALL SITES BY 15Z. HAVE KEPT PRECIP
TYPE AT JKL AS ALL SN AS THEY LOOK TO REMAIN COLD ENOUGH THROUGHOUT
THE PERIOD. HOWEVER...FORECAST IS NOT QUITE AS SIMPLE FOR LOZ AND SME
WHERE RA AND FZRA THIS MORNING WILL BEGIN TO MIX WITH SN AT SOME
POINT DURING THE LATE AFTERNOON/EARLY EVENING TIME FRAME BEFORE
CHANGING OVER COMPLETELY TO -SN BY AROUND 22Z TONIGHT. VSBYS WILL
IMPROVE AS THE SNOW BEGINS TO TAPER OFF TONIGHT...BUT LOW CIGS WILL
LIKELY KEEP CONDITIONS AT IFR OR WORSE THROUGH THE REMAINDER OF THE
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR KYZ044-050>052-058>060-068-069-104-106>115-118>120.

WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING FOR KYZ079-080-088-116-117.

&&

SHORT TERM...MB
LONG TERM...KAS/GEOGERIAN
AVIATION...MB
Hazardous weather outlook, Dec 4, 5:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EST SAT DEC 4 2010

KYZ044-050>052-060-104-106-107-119-051300-
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...INEZ
500 AM EST SAT DEC 4 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW IS EXPECTED TODAY AND TONIGHT...WITH ACCUMULATIONS FROM TWO TO
FOUR INCHES EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW SHOWERS WILL BE POSSIBLE ON SUNDAY THROUGH TUESDAY NIGHT...AND
AGAIN THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TOTALS TODAY AND TONIGHT.

KYZ058-059-068-069-108>115-118-120-051300-
ESTILL-POWELL-ROCKCASTLE-JACKSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-LETCHER-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...MOUNT VERNON...MCKEE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...WHITESBURG...PIKEVILLE
500 AM EST SAT DEC 4 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW IS EXPECTED TODAY AND TONIGHT...WITH ACCUMULATIONS OF TWO TO
FOUR INCHES. SOME LIGHT FREEZING DRIZZLE IS POSSIBLE THIS AFTERNOON.
LITTLE OR NO ICE ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW SHOWERS WILL BE POSSIBLE ON SUNDAY THROUGH TUESDAY NIGHT...AND
AGAIN THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND ANY OCCURRENCE OF
FREEZING RAIN TODAY AND TONIGHT.

KYZ079-080-088-116-117-051300-
PULASKI-LAUREL-HARLAN-CLAY-LESLIE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...HARLAN...MANCHESTER...
HYDEN
500 AM EST SAT DEC 4 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW AND RAIN ARE EXPECTED DURING THE DAY TODAY...AND POSSIBLY LASTING
INTO TONIGHT. THERE IS ALSO A POSSIBILITY FOR FREEZING DRIZZLE OR LIGHT
FREEZING RAIN THIS AFTERNOON AND EVENING. SNOW ACCUMULATIONS OF ONE
TO TWO INCHES IS EXPECTED...WITH LITTLE OR NO ICE ACCUMULATION FROM
FREEZING PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW SHOWERS WILL BE POSSIBLE ON SUNDAY THROUGH TUESDAY NIGHT...AND
AGAIN THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND ANY OCCURRENCE OF
FREEZING RAIN TODAY AND TONIGHT.

KYZ083>087-051300-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
INCLUDING THE CITIES OF...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE
500 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND SNOW ARE EXPECTED TODAY...AND POSSIBLY LASTING INTO
TONIGHT. THERE IS ALSO A POSSIBILITY FOR FREEZING DRIZZLE OR LIGHT
FREEZING RAIN THIS AFTERNOON AND EVENING. ANY SNOW ACCUMULATION
SHOULD BE AN INCH OR LESS...WITH LITTLE OR NO ICE ACCUMULATION FROM
FREEZING PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW SHOWERS WILL BE POSSIBLE ON SUNDAY THROUGH TUESDAY NIGHT...AND
AGAIN THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND ANY OCCURRENCE OF
FREEZING RAIN TODAY AND TONIGHT.

JJ/MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Estill

When
December 4, 5:00 AM EST to 10:00 AM EST
Where
Estill forecast zone
Reported by
Emergency Manager
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Two and a half inches of snow fell 1 mile north of Irvine.

Winter Weather, Pike

When
December 4, 5:00 AM EST to 4:00 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A storm total snowfall of 4 inches was reported 1 mile north northwest of Lookout.

Winter Weather, Pike

When
December 4, 6:00 AM EST to 12:10 PM EST
Where
Pike forecast zone
Reported by
Amateur Radio
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

An amateur radio operator reported that an estimated 2 inches of snow had fallen 3 miles north of Virgie and that KY Hwy 122 was snow covered.

Winter Weather, Perry

When
December 4, 6:00 AM EST to 12:40 PM EST
Where
Perry forecast zone
Reported by
Amateur Radio
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

An inch of snow fell in Viper.

Winter Weather, Knott

When
December 4, 7:00 AM EST to 1:52 PM EST
Where
Knott forecast zone
Reported by
Public
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

A storm total snowfall of 3 inches was reported in Mousie.

Winter Weather, Leslie

When
December 4, 7:00 AM EST to 1:43 PM EST
Where
Leslie forecast zone
Reported by
COOP Observer
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

The total snowfall was 2 inches.

Winter Weather, Pike

When
December 4, 7:00 AM EST to 1:38 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

The total snowfall was 2 inches.

Winter Weather, Pike

When
December 4, 7:00 AM EST to 1:40 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A storm total snowfall of 3 inches was reported 1 mile north northwest of Lookout.

Winter Weather, Pike

When
December 4, 7:00 AM EST to 1:55 PM EST
Where
Pike forecast zone
Reported by
Amateur Radio
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A storm total snowfall of 2.5 inches was reported 2 miles southeast of Shelbiana.

Winter Weather, Menifee

When
December 4, 7:00 AM EST to 3:23 PM EST
Where
Menifee forecast zone
Reported by
Public
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

A storm total snowfall of 2 inches was reported 4 miles east of Frenchburg.

Winter Weather, Perry

When
December 4, 7:00 AM EST to 12:43 PM EST
Where
Perry forecast zone
Reported by
Amateur Radio
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Two inches of snow fell 2 miles NNW of Dice.

Winter Weather, Breathitt

When
December 4, 7:00 AM EST to 12:45 PM EST
Where
Breathitt forecast zone
Reported by
Amateur Radio
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Watts.

Winter Weather, Pike

When
December 4, 7:00 AM EST to 1:05 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

An inch and a half of snow fell in the Lick Creek community 2 miles of Mouthcard.

Winter Weather, Pike

When
December 4, 7:00 AM EST to 1:07 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two inches of snow fell near the mouth of Marrowbone Creek in the Regina area.

Winter Weather, Floyd

When
December 4, 7:00 AM EST to 1:10 PM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

An inch of snow fell 3 miles west of Prestonsburg.

Winter Weather, Pike

When
December 4, 7:00 AM EST to 1:22 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A storm total snowfall of 2.6 inches was reported 6 miles northwest of Pikeville.

Winter Weather, Pike

When
December 4, 7:00 AM EST to 1:38 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A storm total snowfall of 2 inches was reported 3 miles northeast of Belcher.

Winter Weather, Powell

When
December 4, 7:00 AM EST to 1:40 PM EST
Where
Powell forecast zone
Reported by
Public
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

The total snowfall was 3 inches.

Winter Weather, Leslie

When
December 4, 7:00 AM EST to 1:43 PM EST
Where
Leslie forecast zone
Reported by
COOP Observer
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

A storm total snowfall of 2 inches was reported in Thousandsticks.

Winter Weather, Johnson

When
December 4, 7:00 AM EST to 8:06 PM EST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

A storm total snowfall of 1.8 inches was reported in Flatgap.

Winter Weather, Knott

When
December 4, 11:40 AM EST to 12:00 PM EST
Where
Knott forecast zone
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

A two vehicle collision occurred around 1145 am Saturday morning near the MHSA Creekside Office Building on Hwy 550, a half mile east of Hindman. One person was injured in the accident. Two inches of snow had fallen overnight and into the early morning hours on December 4th, leading to hazardous conditions on area roadways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268766, 269825, 268767, 268768, 268641, 268642, 268643, 268645, 268646, 268647, 268769, 268770, 268771, 268772, 268773, 268774, 268775, 268776, 268777, 268778, 277140.